Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Amarillo, TX

January 3, 200910 counties in Texas

NWS Amarillo, TX issued this red flag warning at Jan 3, 2009, 4:09 AM CST for 10 counties in Texas. It took effect at Jan 3, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2009, 4:09 AM CST (10:09 UTC)
In effect from
Jan 3, 2009, 10:00 AM CST
Expired
Jan 3, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3904 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 031009
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
409 AM CST SAT JAN 3 2009

TXZ001-006>010-031115-
/O.CAN.KAMA.FW.A.0001.090103T1500Z-090104T0100Z/
DALLAM-HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-
409 AM CST SAT JAN 3 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FIRE
WEATHER WATCH FOR THE NORTHWEST...CENTRAL AND EAST CENTRAL PORTIONS
OF THE TEXAS PANHANDLE.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON...BUT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BE CONFINED TO THE
SOUTHERN TEXAS PANHANDLE.

$$

TXZ011>020-032200-
/O.UPG.KAMA.FW.A.0001.090103T1500Z-090104T0100Z/
/O.NEW.KAMA.FW.W.0001.090103T1600Z-090104T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
409 AM CST SAT JAN 3 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE SOUTHERN TEXAS PANHANDLE...WHICH IS IN EFFECT FROM
10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THIS WARNING REPLACES
THE FIRE WEATHER WATCH.

UNSEASONABLY WARM TEMPERATURES AND WINDY CONDITIONS WILL COMBINE WITH
LOW RELATIVE HUMIDITIES AND DRY FUELS TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY. WEST
WINDS WILL INCREASE TO 20 TO 25 MPH...WITH GUSTS AROUND 35 MPH AT
TIMES...WHILE RELATIVE HUMIDITIES DROP BELOW 15 PERCENT THIS
AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO BRING AN ABRUPT SHIFT
TO NORTH WINDS OF 15 TO 20 MPH THIS EVENING. HOWEVER... RELATIVE
HUMIDITY VALUES ARE EXPECTED TO INCREASE QUICKLY BEHIND THE FRONT AS
TEMPERATURES FALL.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JOHNSON
1 follow-up statement
000 
WWUS84 KAMA 032133
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CST SAT JAN 3 2009

TXZ011>020-040000-
/O.CON.KAMA.FW.W.0001.000000T0000Z-090104T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
333 PM CST SAT JAN 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR THE SOUTHERN TEXAS PANHANDLE. 

UNSEASONABLY WARM TEMPERATURES AND WINDY CONDITIONS WILL COMBINE
WITH LOW RELATIVE HUMIDITIES AND DRY FUELS TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE
THIS AFTERNOON. WEST WINDS WILL INCREASE TO 20 TO 25 MPH...WITH
GUSTS AROUND 35 MPH AT TIMES...WHILE RELATIVE HUMIDITIES REMAIN
BELOW 15 PERCENT. A STRONG COLD FRONT IS EXPECTED TO BRING AN ABRUPT
SHIFT TO NORTH WINDS OF 15 TO 20 MPH EARLY THIS EVENING. HOWEVER...
RELATIVE HUMIDITY VALUES ARE EXPECTED TO INCREASE QUICKLY BEHIND THE
FRONT AS TEMPERATURES FALL.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...
AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 3, 3:48 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 3, 3:48 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CST SAT JAN 3 2009

.DISCUSSION...
UNSEASONABLY WARM TEMPERATURES WILL CONTINUE FOR ONE MORE DAY WITH
MAX TEMPS EXPECTED TO REACH THE LOWER AND MIDDLE 70S ACROSS THE
SOUTHERN HALF OF THE CWA. TEMPS SHOULD TOP OUT A BIT EARLIER IN THE
NORTH WITH THE STRONG CANADIAN COLD FRONT EXPECTED TO PLOW THROUGH
THE PANHANDLES BEGINNING BY EARLY TO MID AFTERNOON. AHEAD OF THE COLD
FRONT...GUSTY WEST WINDS CAN BE EXPECTED...WITH GUSTS OVER 35 MPH AT
TIMES...ESPECIALLY ALONG AND SOUTH OF THE I-40 CORRIDOR. SEE THE FIRE
WEATHER SECTION BELOW FOR SPECIFIC IMPACTS. THIS FRONT WILL PUSH
SOUTH OF THE AREA BY EARLY EVENING...RESULTING IN NORTH TO NORTHEAST
WINDS OF 15 TO 20 MPH...GRADUALLY DIMINISHING TO AROUND 10 MPH LATE.
THE ATMOSPHERE LOOKS TO BE RATHER MOIST IN THE UPPER LEVELS...BUT A
LACK OF SUFFICIENT LOW/MID LEVEL MOISTURE AND ONLY WEAK LIFT SHOULD
KEEP PRECIP CHANCES RATHER BLEAK. I WOULD NOT BE SURPRISED TO SEE A
FLURRY OR SPRINKLE ACROSS THE NORTHERN PANHANDLES OVERNIGHT AND EARLY
SUNDAY...BUT SHOULD NOT AMOUNT TO MUCH AT ALL. FOR THAT REASON...THE
FORECAST REMAINS DRY. COLD TEMPERATURES CAN BE EXPECTED ON SUNDAY AND
SUNDAY NIGHT AS THE CANADIAN AIRMASS REMAINS IN PLACE. UPSLOPE FLOW
ISENTROPIC ASCENT SHOULD KEEP THE CLOUDS IN PLACE ON SUNDAY DRIER AIR
BY SUNDAY NIGHT SHOULD RESULT IN CLEARING SKIES. THE CLEARING SKIES
AND RELATIVELY LIGHT WINDS WILL RESULT IN COLD TEMPERATURES MONDAY
MORNING.

A WARM UP WILL COMMENCE ON MONDAY AFTERNOON AS THE LEE TROF BECOMES
MORE ESTABLISHED. THIS MAY PUSH TEMPS UP AT OR JUST ABOVE CLIMO BUT
ANOTHER WEAK FRONT ON TUESDAY WILL RETARD THE WARM UP BRIEFLY. MODELS
ARE HINTING AT SOME MID LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM
BUT IT WILL MAINLY BE TO OUR NORTH. WITH THIS SYSTEM MOVING RATHER
QUICKLY...I DO NOT FEEL GOOD ABOUT OUR CHANCES FOR PRECIP. AGAIN...A
FEW SPRINKLES MAY BE POSSIBLE...BUT I DO NOT SEE ANYTHING TO WARRANT
MENTIONABLE POPS AT THIS TIME. BEYOND TUESDAY...THE GFS/ECMWF WERE IN
FAIR AGREEMENT IN SHOWING THE DEEPENING LEE TROF AND CORRESPONDING
WARM UP. DRY NORTHWESTERLY FLOW MIDWEEK WILL GRADUALLY BECOME MORE
ZONAL AS THE NEXT TROF MOVES ONTO THE WEST COAST. PRECIP CHANCES IN
THE EXTENDED STILL DO NOT LOOK GREAT ALTHOUGH THE MODELS CONTINUE TO
TEASE US WITH GLIMMERS OF HOPE BY THE END OF THE FORECAST PERIOD.
THE FORECAST WILL REMAIN DRY FOR NOW.

JOHNSON

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL RESIDE MAINLY IN THE FIRST PERIOD AS
STRONG DOWNSLOPE WINDS AHEAD OF THE NEXT COLD FRONT WARM TEMPERATURES
INTO LOWER/MIDDLE 70S ACROSS THE SOUTHERN TX PANHANDLE. WHILE FIRE
WEATHER CONDITIONS WILL BE ELEVATED ACROSS THE OK AND NORTHERN TX
PANHANDLE...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND
SOUTHERN OF INTERSTATE 40. A RED FLAG WARNING HAS BEEN ISSUED FOR THE
SOUTHERN TWO ROWS OF COUNTIES IN THE TX PANHANDLE. RH VALUES IN THIS
AREA WILL GENERALLY RANGE FROM 10 TO 15 PERCENT BY EARLY AFTERNOON
WITH WESTERLY 20 FT WINDS OF 20 TO 25 MPH...WITH GUSTS EXCEEDING 35
MPH AT TIMES. THE COLD FRONT WILL MOVE THROUGH THE NORTHERN
PANHANDLES BY EARLY AFTERNOON AND SHOULD MOVE THROUGH MUCH OF THE
SOUTHERN TX PANHANDLE BY 5 PM. WINDS WILL SHIFT TO THE NORTH AND
NORTHEAST AT AROUND 15 MPH BEHIND THIS FRONT WITH RH/S RECOVERING
RATHER QUICKLY DUE TO THE COOLING TEMPS. COOLER TEMPERATURES WILL
MITIGATE FIRE WEATHER CONCERNS ON SUNDAY...BUT ELEVATED FIRE WEATHER
CONDITIONS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  22  34  17  50 /   0   0   5   0   0
BEAVER OK                  62  18  33  15  45 /   0   5   5   0   5
BOISE CITY OK              59  19  31  14  48 /   0   5  10   5   0
BORGER TX                  67  24  36  17  49 /   0   0   5   0   0
BOYS RANCH TX              71  21  35  15  50 /   0   0   5   0   0
CANYON TX                  71  23  34  16  49 /   0   0   5   5   0
CLARENDON TX               74  25  37  18  47 /   0   0   5   5   5
DALHART TX                 65  21  34  13  48 /   0   5   5   5   0
GUYMON OK                  60  21  32  15  48 /   0   5   5   0   0
HEREFORD TX                72  22  34  16  48 /   0   0   5   5   0
LIPSCOMB TX                66  21  34  12  44 /   0   0   5   0   5
PAMPA TX                   69  22  36  15  47 /   0   0   5   0   5
SHAMROCK TX                74  27  37  17  45 /   0   0   5   5   5
WELLINGTON TX              75  28  38  18  45 /   0   0   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...OLDHAM...
     POTTER...RANDALL...WHEELER.

OK...NONE.

&&

24/08
Hazardous weather outlook, Jan 2, 6:23 PM CST, 9 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CST FRI JAN 2 2009

OKZ001>003-TXZ001>020-031200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
623 PM CST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY DUE TO
INCREASING WEST WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS. A
FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY FOR THE SOUTHERN THREE
QUARTERS OF THE TEXAS PANHANDLE...AS WELL AS FOR THE NORTHWESTERN
PART...WHERE CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL/BROST

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.